Alert archive / Mississippi / Flash Flood Warnings in 2013
Flash Flood Warning 125, NWS Jackson, MS
NWS Jackson, MS issued this flash flood warning at Sep 21, 2013, 12:54 AM CDT for Hinds County, Mississippi. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Sep 21, 2013, 12:54 AM CDT (05:54 UTC)
- Expired
- Sep 21, 2013, 3:00 AM CDT
- In force
- 2 hr
- Issued by
- NWS Jackson, MS
- Area
- Storm-based polygon
- Flood severity
- None
County Hinds County, MS
The radar
The Jackson/Brandon,MS radar (KDGX), 43 km from the middle of the area, began a volume at 05:53 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Jackson, MS (KJAN), launched 00:00Z, 5.9 hours before the alert went out and 35 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 375 J/kg
- Mixed-layer CIN
- -41 J/kg
- Mixed-layer LCL
- 638 m above ground
- 0-6 km bulk shear
- 14 kt
- 0-1 km storm-relative helicity
- 33 m²/s²
- 0-3 km storm-relative helicity
- 77 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, MS wrote its last area forecast discussion before this flash flood warning went out at Sep 20, 9:28 PM CDT, 3 hours 26 minutes earlier.
Area forecast discussion, Sep 20, 9:28 PM CDT, 3 hours 26 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE JACKSON MS
928 PM CDT FRI SEP 20 2013
.UPDATE...
RAIN CONTINUES TO FALL ACROSS THE ARKLAMISS. SOME AREAS HAVE ALREADY
RECEIVED 2+ INCHES AND SOME PLACES...ACCORDING TO RADAR...HAVE
RECEIVED MORE THAN 3 INCHES. THE 00Z SOUNDING SHOWED A 2.3 INCH PW
OVER THE AREA INDICATING THERE IS STILL PLENTY OF MOISTURE TO BE
SQUEEZED OUT OF THE ATMOSPHERE TONIGHT. FOR THE UPDATE...OVERNIGHT
LOWS WERE ADJUSTED JUST A BIT. MOST AREAS WILL NOT SEE MUCH
VARIATION IN TEMPS OVERNIGHT. THE DELTA COULD SEE SOME COOLER TEMPS
SNEAK IN BEHIND THE FRONT OVERNIGHT THOUGH. 6-HR QPF WAS ADJUSTED
UPWARDS A BIT TO ACCOUNT FOR CURRENT RAINFALL TOTALS. HAVEN'T HEARD
ANY REPORTS OF FLOODING YET BUT RAINFALL TOTALS ARE SLOWLY
APPROACHING THE FLASH FLOOD GUIDANCE TOTALS SO WILL CONTINUE TO
WATCH THIS CLOSELY. THE FLASH FLOOD WATCH WAS UPDATED EARLIER TO
REFLECT WIDESPREAD 2-4 INCH RAINFALL TOTALS EXPECTED. AFTER LOOKING
AT A FEW HI-RES MODELS THOUGH...A FEW AREAS COULD SEE UPWARDS OF 6
INCHES OR MORE BEFORE EVERYTHING IS SAID AND DONE. /10/
&&
.AVIATION...
CHALLENGING TAF PERIOD WITH ALL THE PRECIP AROUND ALONG WITH THE
APPROACHING FRONT. BASICALLY WILL TRY AND FOCUS A PERIOD WHERE IFR
VIS CONDITIONS WILL BE MOST PERSISTENT BASED ON MOVEMENT OF THE LARGE
PRECIP AREA. VARIOUS SITES WILL HAVE DIFFERENT TIMING WITH THE MORE
NW SITES SEEING SUCH CONDITIONS EARLIER IN THE PERIOD WITH MORE E/SE
SITES DURING A PART OF SAT. OUTSIDE THAT FOCUS...AMD WILL BE USED TO
CATCH THE BRIEF EPISODES OF THE QUICKER MOVING SHOWERS. AS THE FRONT
PROGRESSES S/SE...WILL COVER THE WIND SHIFT ALONG WITH CEILINGS IN
THE WAKE OF THE PRECIP THEN TRY AND PROVIDE A ROUGH TIME FOR SOME
CLEARING AND VFR CONDITIONS ACROSS THE N/NW BY SAT AFTERNOON. /CME/
&&
.PREV DISCUSSION... /ISSUED 422 PM CDT FRI SEP 20 2013/
DISCUSSION...
TONIGHT THROUGH SATURDAY NIGHT...
HEAVY RAINFALL AND THE POTENTIAL FOR FLASH FLOODING TONIGHT INTO
SATURDAY...
AS DISCUSSED EARLIER...INGREDIENTS ARE COMING TOGETHER TO BRING THE
RISK FOR FLASH FLOODING TO THE FORECAST AREA TONIGHT INTO SATURDAY.
DEEP MOISTURE IS QUITE ANOMALOUS (+2 SDS ABOVE NORMAL) WITH
PRECIPITABLE WATER FORECAST TO INCREASE FROM THE OBSERVED VALUES OF
2.3 INCHES THIS MORNING TO ~2.5 INCHES TONIGHT. FOR PERSPECTIVE...2.5
INCHES IS THE RECORD MAX OBSERVED PW AT JACKSON IN THE MONTH OF
SEPTEMBER. LOW LEVEL MOISTURE SIGNALS ARE ALSO QUITE IMPRESSIVE WITH
OBSERVED 925MB/850MB DEWPOINTS ~ 21 AND 17 DEG C RESPECTIVELY AND
EQUIVALENT POTENTIAL TEMPERATURES IN THE VALUES 340+.
STRONG CONVERGENCE ALONG THE APPROACHING COLD FRONT WILL COMBINE
WITH FAVORABLE UPPER LEVEL JET SUPPORT AND A CONVECTIVELY UNSTABLE
AIRMASS TO RESULT IN A PERIOD OF VERY INTENSE RAINFALL RATES
ASSOCIATED WITH FRONTAL PASSAGE. WHERE PASSAGE IS THE SLOWEST WILL
DETERMINE THE GREATEST RAINFALL AMOUNTS. HIGH-RES MODELS SUGGEST
THERE WILL LIKELY BE MESOSCALE/CONVECTIVE INFLUENCES RESULTING IN
FASTER FRONTAL PROGRESSION WHILE THE GFS/ECMWF/UKMET INDICATE SLOWER
SOLUTIONS MORE CLOSELY TIED TO THE SYNOPTIC SCALE INFLUENCES. FOR
NOW HAVE LEANED TOWARD THE SLOWER GLOBAL MODEL SOLUTIONS GIVEN THE
STRENGTH OF LARGE SCALE FORCING AND THE MID LEVEL TROUGH. IN ANY
CASE...~ 3 HOURS OF 1 TO 2 INCH HOURLY RAINFALL RATES WILL CAUSE
RAINFALL TO ADD UP QUICKLY POSSIBLY IN SOME LOCATIONS LEADING TO
FLASH FLOODING IN SPITE OF THE RECENT DRY WEATHER AND DRY ANTECEDENT
SOIL MOISTURE.
THERE IS SOME UNCERTAINTY REGARDING THE SOUTHEAST PROGRESSION OF THE
FRONT AND ASSOCIATED MOISTURE CONVERGENCE AXIS AS IT IS FORECAST TO
EVENTUALLY STALL OUT JUST SOUTH OF THE FORECAST AREA. HAVE RAISED
PRECIP CHANCES SOME ACROSS THE SOUTH AS MODELS HAVE TRENDED TOWARD
LOW PRESSURE DEVELOPMENT IN THE WESTERN GULF RESULTING IN GREATER
BUCKLING OF THE BAROCLINIC ZONE AND POTENTIALLY A WETTER SCENARIO
ALONG AND SOUTH OF THE HIGHWAY 84 CORRIDOR AS WE GO THROUGH SATURDAY
NIGHT. /EC/
SUNDAY THROUGH FRIDAY...
A BIT DIFFERENT OUTLOOK IN THE MODEL WORLD THIS MORNING AS COMPARED
TO YESTERDAY MORNING AS MODELS GENERALLY AGREE ON A BIT WETTER
SOLUTION FOR THE LONG TERM.
MODELS CONTINUE TO BE IN GOOD AGREEMENT ABOUT BRINGING THE COLD
FRONT THROUGH MUCH OF THE REGION BY 12Z SUNDAY. TIMING DIFFERENCES
STILL EXIST BUT MOST MODELS SHOW THAT THE FRONT SHOULD BE ACROSS THE
SOUTHERN PORTIONS OF THE CWA BY SUNDAY MORNING. PREVIOUS RUNS SHOWED
DRIER CONDITIONS MOVING IN...BUT MODEL CONSENSUS THIS MORNING HAS
CHANGED AND DOES NOT BRING THE DRIER AIR IN. SOME DRIER AIR MAY MAKE
IT INTO THE LOCATIONS ALONG AND NORTH OF I-20 SUNDAY...WITH PW
VALUES AROUND AN INCH TO A HALF OF AN INCH. FURTHER SOUTH...PW
VALUES WILL REMAIN AROUND 2 INCHES OR MORE AS THE FRONT STALLS IN
THIS VICINITY. IN ADDITION...A SFC LOW WILL BE LOCATED IN THE WEST
CENTRAL GULF OF MEXICO. THIS LOW WILL MOVE TO THE NORTHEAST THROUGH
THE DAY SUNDAY...KEEPING RAIN CHANCES IN THE FORECAST FOR MAINLY THE
SOUTHERN SECTIONS OF THE CWA. AS THIS LOW CONTINUES TO GET
CLOSER...MOISTURE WILL MAKE A QUICK RETURN TO THE REST OF THE CWA
WITH PW VALUES AROUND 2.2-2.4 INCHES AREAWIDE BY MONDAY EVENING.
WIDESPREAD SHOWERS WILL OVERSPREAD THE ARKLAMISS AS THE SFC LOW
TRACKS TO THE NORTHEAST MONDAY NIGHT INTO TUESDAY AND A SHORTWAVE
TROUGH MOVES WEST TO EAST. THIS COULD BRING AT LEAST ANOTHER INCH OR
TWO TO THE REGION...PERHAPS A BIT MORE. AS THE SHORTWAVE TROUGH
MOVES TO THE EAST...UPPER RIDGING WILL BUILD BACK IN. HOWEVER...A
CONTINUED MOIST AIRMASS WILL BE IN PLACE OVER THE CWA WITH PW VALUES
REMAINING AROUND 1.6-1.8 INCHES. THIS COULD LEAD TO A CHANCE OF
SHOWERS OR THUNDERSTORMS ESPECIALLY DURING THE AFTERNOON. THE GFS IS
A LITTLE MORE BULLISH WITH THIS...BUT THE ECMWF DOESNT COMPLETELY
DISCREDIT THE POTENTIAL EITHER. UPPER RIDGING WILL REMAIN OVER THE
REGION THROUGH THE REST OF THE PERIOD...RESULTING IN WARMER
TEMPERATURES BUT ALSO POTENTIALLY HUMID CONDITIONS WITH HIGHER
MOISTURE CONTENT PRESENT IN THE ATMOSPHERE.
TEMPERATURES DURING THE PERIOD WONT REALLY GET TO FEELING LIKE FALL
AFTER ALL. WITH THE INCREASED CLOUDS...RAIN AND MOISTURE...OVERNIGHT
LOWS WILL REMAIN ON THE STICKIER SIDE IN THE UPPER 60S/LOWER 70S.
DAYTIME HIGHS WILL LIKELY BE COOLER...INTO THE 80S...GIVEN RAIN AND
CLOUD COVER. FOLLOWED MEX GUIDANCE CLOSELY BUT CUT HIGHS A COUPLE OF
DEGREES EARLIER IN THE PERIOD WHERE RAIN AND CLOUDS SHOULD KEEP
READINGS LOWER. /28/
&&
.PRELIMINARY POINT TEMPS/POPS...
JACKSON 71 78 60 82 / 99 89 41 26
MERIDIAN 72 80 60 85 / 74 98 43 31
VICKSBURG 71 78 58 83 / 100 79 36 22
HATTIESBURG 75 84 65 86 / 48 100 80 52
NATCHEZ 72 77 62 80 / 98 97 48 30
GREENVILLE 67 79 56 81 / 100 44 13 8
GREENWOOD 69 79 55 82 / 100 49 15 10
&&
.JAN WATCHES/WARNINGS/ADVISORIES...
MS...FLASH FLOOD WATCH FROM 1 AM CDT SATURDAY THROUGH SATURDAY
AFTERNOON FOR MSZ030-031-033-038-039-045-046-050>052.
FLASH FLOOD WATCH THROUGH SATURDAY AFTERNOON FOR MSZ018-019-
025>029-032-034>037-040>044-047>049-053-054-059-060.
FLASH FLOOD WATCH FROM 1 AM CDT SATURDAY THROUGH SATURDAY
EVENING FOR MSZ055>058-061>066-072>074.
LA...FLASH FLOOD WATCH THROUGH SATURDAY AFTERNOON FOR LAZ007>009-015-
016-023>026.
AR...FLASH FLOOD WATCH THROUGH SATURDAY AFTERNOON FOR ARZ074-075.
&&Hazardous weather outlook, Sep 20, 8:17 PM CDT, 4 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE JACKSON MS 817 PM CDT FRI SEP 20 2013 ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074- 220130- ASHLEY-CHICOT-MOREHOUSE-WEST CARROLL-EAST CARROLL-RICHLAND- MADISON LA-FRANKLIN LA-CATAHOULA-TENSAS-CONCORDIA-BOLIVAR- SUNFLOWER-LEFLORE-GRENADA-CARROLL-MONTGOMERY-WEBSTER-CLAY-LOWNDES- CHOCTAW-OKTIBBEHA-WASHINGTON-HUMPHREYS-HOLMES-ATTALA-WINSTON- NOXUBEE-ISSAQUENA-SHARKEY-YAZOO-MADISON MS-LEAKE-NESHOBA-KEMPER- WARREN-HINDS-RANKIN-SCOTT-NEWTON-LAUDERDALE-CLAIBORNE-COPIAH- SIMPSON-SMITH-JASPER-CLARKE-JEFFERSON-ADAMS-FRANKLIN MS-LINCOLN- LAWRENCE-JEFFERSON DAVIS-COVINGTON-JONES-MARION-LAMAR-FORREST- 817 PM CDT FRI SEP 20 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI... NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS. .DAY ONE...TONIGHT AND SATURDAY WIDESPREAD RAIN WITH EMBEDDED THUNDERSTORMS WILL CONTINUE TO DEVELOP ACROSS THE REGION TONIGHT AND INTO SATURDAY. PERIODS OF HEAVY RAINFALL ARE EXPECTED...WHICH COULD RESULT IN FLASH FLOODING. RAINFALL TOTALS OF 2 TO 4 INCHES ARE EXPECTED...WITH LOCALLY HIGHER AMOUNTS LIKELY. A FLASH FLOOD WATCH HAS BEEN POSTED FOR THE ENTIRE AREA FOR TONIGHT INTO SATURDAY. RAINFALL WILL TAPER OFF ON SATURDAY MORNING NORTH OF I-20 AND BY SATURDAY EVENING SOUTH OF I-20. .DAYS TWO THROUGH SEVEN...SATURDAY NIGHT THROUGH THURSDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER CALL TO ACTION STATEMENT... THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF POTENTIAL FLASH FLOODING...MAY BE NEEDED TONIGHT INTO SATURDAY. FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.SRH.NOAA.GOV/JAN. CME
In the hours before
Special weather statement, Sep 20, 9:30 PM CDT, 3 hours 24 minutes before
MSZ049-055-056-210300- SMITH MS-SIMPSON MS-RANKIN MS- 930 PM CDT FRI SEP 20 2013 SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE JACKSON MS 930 PM CDT FRI SEP 20 2013 A STRONG THUNDERSTORM CAPABLE OF PRODUCING 40 TO 50 MPH WINDS WAS LOCATED 1 MILE NORTHEAST OF SANATORIUM AT 930 PM CDT...MOVING NORTHEAST AT 30 MPH. VERY HEAVY RAIN IS ALSO POSSIBLE WITH THIS STORM. PEOPLE IN EXTREME SOUTHEASTERN RANKIN...NORTHEASTERN SIMPSON AND WEST CENTRAL SMITH COUNTIES SHOULD MONITOR THIS STORM CLOSELY. LAT...LON 3211 8969 3198 8953 3187 8978 3196 8987 TIME...MOT...LOC 0230Z 229DEG 26KT 3194 8975 JA
Special weather statement, Sep 21, 12:02 AM CDT, 52 minutes before
MSZ053-059-210545-
JEFFERSON MS-CLAIBORNE MS-
1202 AM CDT SAT SEP 21 2013
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
1202 AM CDT SAT SEP 21 2013
A CLUSTER OF THUNDERSTORMS CAPABLE OF PRODUCING VERY HEAVY RAIN WAS
LOCATED 3 MILES NORTH OF FAYETTE AT 1158 PM CDT...MOVING NORTHEAST AT
25 MPH.
RAINFALL AMOUNTS BETWEEN 1 AND 2 INCHES HAVE FALLEN OVER THE PAST
HOUR OR SO. ADDITIONAL HEAVY RAINFALL IS EXPECTED OVER THE NEXT 1 TO
2 HOURS. FLASH FLOODING MAY BECOME AN ISSUE IF THE HEAVY RAIN
PERSISTS.
PEOPLE IN SOUTHERN CLAIBORNE AND CENTRAL JEFFERSON COUNTIES SHOULD
MONITOR THIS STORM CLOSELY.
LAT...LON 3169 9124 3205 9092 3201 9071 3192 9072
3162 9107
TIME...MOT...LOC 0458Z 226DEG 23KT 3178 9104
CMELocal storm report, Sep 21, 12:45 AM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
1245 AM CDT SAT SEP 21 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1130 PM TSTM WND DMG 9 SE NATCHEZ 31.46N 91.28W
09/20/2013 ADAMS MS LAW ENFORCEMENT
ROOF TORN OFF A HOME AT 809 KINGSTON ROAD. SEVERAL LARGE
TREES DOWN IN THE AREA. POSSIBLE TORNADO.
&&
BKThe office that day
Everything else NWS Jackson, MS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 20, 9:30 PM CDT | Special Weather Statement | JAN | Smith | 30 min |
| Sep 20, 10:02 PM CDT | Tornado Warning | JAN | Simpson, Smith | 28 min |
| Sep 20, 11:15 PM CDT | Tornado Warning | JAN | Adams | 60 min |
| Sep 21, 12:02 AM CDT | Special Weather Statement | JAN | Claiborne, Jefferson | 43 min |
| Sep 21, 3:02 AM CDT | Special Weather Statement | JAN | Smith | 28 min |
| Sep 21, 5:03 AM CDT | Flash Flood Warning | JAN | Jefferson Davis, Lawrence, Marion | 3 hr |
| Sep 21, 5:24 AM CDT | Flash Flood Warning | JAN | Covington, Lamar | 3 hr |
| Sep 21, 6:02 AM CDT | Flash Flood Warning | JAN | Forrest, Jones | 3 hr |
Nearby
Flash Flood Warnings in Mississippi, 2013Every flash flood warning in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.